Case Presentation: A 21-year-old previously healthy man presented to an outside hospital with one day of confusion without any other localizing symptoms. He reported taking a supplement called Synergy, an androgen receptor modulator, for six months, and doxylamine, a first generation anti-histamine, for one-two days. He denied alcohol consumption or other substances. Initial vital signs were normal. Physical exam revealed a mildly confused well-developed man, alert and oriented, with normal neurological exam. Laboratory studies revealed elevated aspartate aminotransferase (AST,U/L) to 111 and alanine aminotransferase (ALT,U/L) to 297, with normal alkaline phosphatase (ALP,U/L) of 68, total bilirubin (Tb,mg/dL) of 1.0, and international normalized ratio (INR) of 1.1. He was instructed to stop his supplement and discharged.
He re-presented three days later to the original facility with worsening confusion and abnormal liver function test of AST 125, ALT 436, ALP 218, Tb 1.5, INR 1.6, and ammonia (umol/L) 66. Non-contrast head computerized tomography (NCHCT) was unremarkable. He was admitted to the hospital, made nothing by mouth, and started on lactulose, rifaximin, and acetylcysteine for presumed drug-induced acute liver failure. On hospital day 2, he was intubated for worsening encephalopathy and noted to have a rising ammonia to 250. He was then transferred to our facility for urgent liver transplant evaluation. On arrival, ammonia was 517 with AST 47, ALT 221, ALP 183, Tb 1.6, and INR 1.5. He was started on maximal therapy for intracranial hypertension including hypertonic saline, mannitol, and pressors for cerebral perfusion. Given degree of hyperammonemia, a urea cycle disorder was suspected and a genetics consult was obtained with the recommendation of continuous renal replacement therapy, intravenous sugar source, and sodium benzoate/phenylacetate (Ammonul). Despite initial efforts, he developed a prolonged seizure with NCHCT revealing severe cerebral edema. Ammonia peaked at 835 eight-hours after arrival. His neurological status continued to deteriorate resulting in fixed/dilated pupils, without brainstem reflexes and no electroencephalographic activity later that day. Biochemical studies revealed elevated urine orotic acid and decreased plasma citrulline, consistent with ornithine transcarbamylase (OTC) deficiency.
Discussion: OTC deficiency is a rare X-linked recessive disorder of the urea cycle, with an incidence of 1 in 50,000, characterized by variable expressivity of the enzyme responsible for converting carbamylphosphate and ornithine into citrulline, resulting in hyperammonemia. Adult-onset OTC deficiency can be provoked by metabolic stressors such as critical illness, medications, underlying liver disease, or excessive protein consumption in the setting of strenuous exercise, presumed to be the inciting factor in this case, exacerbated by prolonged poor caloric intake. Primary and secondary hyperammonemia can present similarly due to impaired hepatic synthetic function and ammonia-related cerebral edema, thus, high clinical index of suspicion is needed to differentiate the two.
Conclusions: Given that OTC deficiency is more commonly identified in the pediatric population, adult-onset OTC deficiency can be diagnostically challenging and carries a high rate of mortality; it should be considered early in the differential for disproportionately elevated hyperammonemia in order to achieve appropriate therapy.